Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 9, NWS Gaylord, MI

March 30, 1998Alcona County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Mar 30, 1998, 10:58 PM EST for Alcona County, Michigan. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 1998, 10:58 PM EST (03:58 UTC)
Expired
Mar 31, 1998, 12:00 AM EST
In force
62 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Alcona County, MI

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 4.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 1998-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 1998-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPN 310357 RRA
SVRAPN
MIC001-310500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1058 PM EST MON MAR 30 1998

THE NATIONAL WEATHER SERVICE IN GAYLORD MI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALCONA COUNTY IN NORTHEASTERN LOWER MICHIGAN

* UNTIL 1200 AM EST

* AT 1056 PM EST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 9 MILES EAST OF MIO OR 7 MILES SOUTHWEST OF
  CURRAN MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  CURRAN AT 1103 PM EST
  SPRUCE AT 1127 PM EST
  BLACK RIVER AT 1135 PM EST

DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SExVERE THUNDERSTORMS. PERSONS IN AND NEAR
THESE AREAS SHOULD SEEK SHELTER IN A STURDY BUILDING AWAY FROM
WINDOWS.

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 5:15 PM EST, 5 hours 43 minutes earlier.

Area forecast discussion, Mar 30, 5:15 PM EST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
515 PM EST MON MAR 30 1998

COLD FRONT IS CROSSING NORTHERN LOWER MICHIGAN AND CURRENTLY EXTENDS
FROM NEAR ALPENA TO NEAR CADILLAC. THE THREAT OF SEVERE WEATHER HAS
DIMINISHED WITH THE PASSAGE OF THE FRONT. THUS...HAVE CANCELLED THE
SEVERE THUNDERSTORM WATCH FOR COUNTIES BEHIND THE FRONT. ALTHOUGH THE
THREAT OF SEVERE WEATHER HAS DIMINISHED...THERE IS STILL THE CHANCE FOR
ADDITIONAL THUNDERSTORMS LATER THIS EVENING AND OVERNIGHT IN THESE
COUNTIES AND HAVE KEPT THE MENTION OF THUNDERSTORMS IN THE FORECAST.

NORCROSS

In the hours before

Special weather statement, Mar 30, 5:46 PM EST, 5 hours 12 minutes before
MIZ029-030-033>036-041-042-310045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
546 PM EST MON MAR 30 1998

...SEVERE THUNDERSTORM WATCH CANCELLED FOR THE REMAINDER OF NORTHERN
LOWER MICHIGAN...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE REMAINDER
OF NORTHERN LOWER MICHIGAN. RADAR INDICATES THAT THE STRONGEST
THUNDERSTORMS HAVE MOVED INTO LAKE HURON...AND THE REMAINING STORMS
OVER IOSCO... GLADWIN... AND ARENAC COUNTIES ARE NOT EXPECTED TO
BECOME SEVERE. AS A RESULT... THE SEVERE THUNDERSTORM WATCH HAS BEEN
CANCELLED.

RADAR ESTIMATES THAT OVER AN INCH OR RAIN HAS FALLEN IN PORTIONS OF
NORTHEAST LOWER MICHIGAN DURING THE STORMS... PARTICULARLY IN
OSCODA... OGEMAW... AND ALCONA COUNTIES. MORE HEAVY RAINS ARE
POSSIBLE LATER THIS EVENING. REMAIN ALERT FOR THE POSSIBILITY OF
STANDING WATER ON LOCAL ROADS AS WELL AS BACKED UP DRAINAGE SYSTEMS.

OX
Special weather statement, Mar 30, 5:46 PM EST, 5 hours 12 minutes before
MIZ029-030-033>036-041-042-310045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
546 PM EST MON MAR 30 1998

...SEVERE THUNDERSTORM WATCH CANCELLED FOR THE REMAINDER OF NORTHERN
LOWER MICHIGAN...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE REMAINDER
OF NORTHERN LOWER MICHIGAN. RADAR INDICATES THAT THE STRONGEST
THUNDERSTORMS HAVE MOVED INTO LAKE HURON...AND THE REMAINING STORMS
OVER IOSCO... GLADWIN... AND ARENAC COUNTIES ARE NOT EXPECTED TO
BECOME SEVERE. AS A RESULT... THE SEVERE THUNDERSTORM WATCH HAS BEEN
CANCELLED.

RADAR ESTIMATES THAT OVER AN INCH OR RAIN HAS FALLEN IN PORTIONS OF
NORTHEAST LOWER MICHIGAN DURING THE STORMS... PARTICULARLY IN
OSCODA... OGEMAW... AND ALCONA COUNTIES. MORE HEAVY RAINS ARE
POSSIBLE LATER THIS EVENING. REMAIN ALERT FOR THE POSSIBILITY OF
STANDING WATER ON LOCAL ROADS AS WELL AS BACKED UP DRAINAGE SYSTEMS.

OX
Local storm report, Mar 30, 7:25 PM EST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
725 PM EST MON MAR 30 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

305 PM     ROSCOMMON                 MI   0.75 INCH HAIL
03/30/98   ROSCOMMON
Local storm report, Mar 30, 7:58 PM EST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
758 PM EST MON MAR 30 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

305 PM     ROSCOMMON                 MI   0.75 INCH HAIL
03/30/98   ROSCOMMON

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 10:33 PM ESTSevere Thunderstorm WarningAPXOscoda62 min
Mar 30, 11:42 PM ESTSevere Thunderstorm WarningAPXCrawford48 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.